Disorders and Treatment
- Mental Illness
- Bipolar Disorder
- Mood Disorders
- Borderline Personality
- Mental Health Diagnosis
- Mental Health Treatments
- Alternative Meds
- Case Studies
When the Australian special forces soldier identified as only "Trooper M" returned from a tour of duty in Afghanistan, his frequent nightmares and anxiety led him to seek professional help. In an interview with Lateline, the 23-year old veteran reported that he was prescribed Seroquel, (quetiapine) for his symptoms. An atypical antipsychotic used for treating schizophrenia, bipolar disorder and major depression, it has also being used off-label for treating posttraumatic stress disorder.
In Trooper M's case, he was prescribed Seroquel for his nightmares without ever seeing a psychiatrist. "So the mental health nurse liaised with one of the medical officers and from that... before I saw a psychiatrist or anything like that, they decided that Seroquel would be the choice of medication", he said. He took the medication as prescribed despite adverse symptoms such as extreme sleepiness. One time after accidentally taking 400 mg, he slept longer than 24 hours which he described as a "wake-up call."
Based on complaints from soldiers such as Trooper M, psychiatrists in Australia and the United States are calling for a formal review of the off-label use of quetiapine for treatment veterans with posttraumatic symptoms. Australia's Department of Defense has confirmed that prescribing Seroquel alone has increased 600 per cent over the past five years. Though prescribing anti-psychotics for PTSD is still controversial, many soldiers report that they are often placed on the medication just to help them sleep.
According to the Lateline news story looking at Seroquel use in treating traumatized veterans, military doctors or family doctors sanctioned by Australia's Defense Department often prescribe Seroquel as a sedative despite lack of actual research relating to off-label use. Along with hypersomnia, other adverse effects include fatigue, hypotension, blurred vision, and stomach problems. In more extreme cases, Seroquel can also cause slurred speech, hypothyroidism, language problems and hallucinations. In the United States, the deaths of six U.S. soldiers have been linked to "drug cocktails" that include Seroquel and AstraZeneca is facing over 10,000 lawsuits relating to adverse effects of Seroquel ranging from slurred speech to death.
News stories about antidepressant overuse in soldiers deployed in combat situations have attempted to call attention to the potential dangers involved. A 2008 expose by the Denver Post, "The Battle Within" showed the "pharmaco-battlefield" in Iraq and other high-risk settings. Seroquel has been specifically implicated in suicides by soldiers on actual deployment and in veterans following their return to civilian life. More psychiatrists are speaking out against its use for off-label treatment without proper clinical trials. According to one critic, Professor Stan Catts of the University of Queensland in Australia, using Seroquel as a sedative is counterproductive since the underlying issues such as PTSD are largely ignored.
"I think the Seroquel issue is worrying because it is an indicator, probably, (of) poor quality treatment." he said. "It is an indicator that treatment that can be administered through a minute of a prescription is replacing intensive psychological treatments that require highly trained staff and require a lot more time to administer." While implementing trauma and stress counseling
For more information
The information provided on the PsyWeb.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her health professional. This information is solely for informational and educational purposes. The publication of this information does not constitute the practice of medicine, and this information does not replace the advice of your physician or other health care provider. Neither the owners or employees of PsyWeb.com nor the author(s) of site content take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading this site. Always speak with your primary health care provider before engaging in any form of self treatment. Please see our Legal Statement for further information.